Winter Storm, Ballard
- When
- February 20, 2:00 PM CST to February 21, 4:00 AM CST
- Where
- Ballard forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
A winter storm brought hazardous conditions to western Kentucky. South of the Henderson/Owensboro area, the precipitation type was primarily heavy sleet and snow at the beginning of the storm, then freezing rain became the primary precipitation type.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A winter storm brought hazardous conditions to western Kentucky. South of the Henderson/Owensboro area, the precipitation type was primarily heavy sleet and snow at the beginning of the storm, then freezing rain became the primary precipitation type. One-half to one inch of sleet and snow accumulated rather quickly, followed by around one-quarter inch of ice. In the Henderson/Owensboro area, a little sleet occurred at the onset, followed by around one-quarter inch of ice. Roads became slick and very hazardous region-wide. Numerous accidents were reported. In Henderson, a police officer was injured in a vehicle crash. The officer's vehicle spun out of control on ice and went into oncoming traffic. His car was struck by another vehicle. The officer was transported to a local hospital with minor injuries. Seven other accidents were reported within the city. Just west of Paducah on Highway 358, one person was injured in a rollover accident. The driver was transported to a local hospital for treatment. In Benton, nobody was hurt when a minivan slid off an icy road and overturned in a creek. All three occupants were freed from the vehicle by breaking out the back window. In western Marshall County on U.S. Highway 68, one person was killed (indirect fatality) when his ATV slid out of control on ice and struck an SUV head-on. A passenger in the SUV was injured. Numerous accidents occurred on Interstate 24 near Calvert City, as well as U.S. Highway 51 in the Fulton area. Due to the ice, isolated power outages occurred due to small branches falling on power lines. In downtown Mayfield, the accumulated weight of snow and ice from successive winter storms caused a partial roof collapse. Several east-to-west bands of light to locally moderate precipitation advanced slowly northward in response to the arrival of warm, moist air in the low levels. Strengthening of a southerly low level jet occurred ahead of a 500 mb shortwave impulse emerging out of the central Plains. Convective enhancement of precipitation rates was observed, including heavy thundersleet west of the Mississippi River. After the precipitation changed to rain, the combination of snowmelt and rainfall produced localized street flooding. Most of the street flooding was in urban areas, such as Owensboro and Hopkinsville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 20, 11:52 AM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1152 AM CST FRI FEB 20 2015
.UPDATE...
ISSUED AT 1151 AM CST FRI FEB 20 2015
THE AVIATION SECTION HAS BEEN UPDATED FOR THE 18Z TAF ISSUANCE.
UPDATE ISSUED AT 1100 AM CST FRI FEB 20 2015
ALREADY GETTING FREEZING RAIN AND SLEET OVER MUCH OF SOUTHEAST
MISSOURI THIS MORNING. SEE NO REASON WHY PRECIPITATION TYPES WILL
TREND COLDER THROUGH THE DAY...SO TRIED TO PUSH SLEET AND FREEZING
RAIN NORTHEAST ACROSS THE AREA A BIT FASTER THROUGH THE AFTERNOON.
THE PRECIPITATION HAS BEEN QUITE SHOWERY OVER SOUTHWEST PORTIONS
OF THE AREA...AND THE HRRR AND WRF RUNS INDICATE THAT THAT WILL
CONTINUE THROUGH THE DAY. DO NOT ANTICIPATE ANY CHANGES TO
HEADLINES AT THIS TIME.
UPDATE ISSUED AT 755 AM CST FRI FEB 20 2015
UPDATED THE FORECAST TO REFLECT CURRENT CONDITIONS AND LATEST
SHORT TERM MODEL DATA. THOUGH SOME MEASURABLE PCPN MAY FALL MAINLY
WEST OF THE MS RIVER IN THE MORNING...MOST OF THE PCPN WILL
PROBABLY WAIT UNTIL THE AFTERNOON TO SPREAD NEWD ACROSS THE REGION
TODAY.
ALSO UPDATED THE AVIATION DISCUSSION.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 430 AM CST FRI FEB 20 2015
SO FAR...THE DEVELOPING WARM ADVECTION PATTERN DEVELOPING OVER THE
PAH FORECAST AREA HAS YIELDED MID CLOUDINESS AND NOTHING
MEASURABLE AT THE GROUND. HOWEVER...THAT IS EXPECTED TO CHANGE
PRIMARILY THIS AFTERNOON. MODEL SOUNDINGS INDICATE THAT THE PCPN
WILL START OUT AS SNOW...WITH SLEET INCREASINGLY MIXED IN MAINLY WEST
OF THE MS RIVER.
THE MOST INTERESTING TIME FRAME WILL BE THIS EVENING...WHEN WARM
AIR CONTINUES TO MOVE IN ALOFT. HOW MUCH DEPENDS ON WHICH MODEL
YOU BELIEVE. THE NAM HAD A MORE PRONOUNCED WARM TONGUE...BUT ALSO
COLDER SFC TEMPS THAN THE GFS...FOR EXAMPLE. SFC TEMP GRIDS WERE
BASED ON A BLEND OF MODEL DATA...AND THE FORECAST PCPN-TYPE WAS
BASED ON A COMPROMISE MAINLY BETWEEN THE GFS AND THE NAM. IT IS
BELIEVED THAT PCPN LOADING WILL PLAY A PART IN WARMING TEMPS
ACROSS THE REGION DURING THE EVENING.
AT THIS TIME...IN THE EVENING...AS THE SNOWFALL IS GRADUALLY
REPLACED BY A WINTRY MIX...IT APPEARS THE WINDOW OF OPPORTUNITY
FOR FREEZING RAIN...AND ICE ACCRETION...WILL BE RATHER NARROW.
EXCEPT FOR AREAS NORTH OF I-64...A FEW HOURS OF FREEZING RAIN IS
FORECAST IN THE EVENING ONLY. NORTH OF I-64...TIMING SHOULD BE
DELAYED UNTIL SHORTLY AFTER MIDNIGHT.
AS A VIGOROUS LOW PRESSURE SYSTEM PASSES THROUGH THE REGION ON
SAT...ALL RAIN SHOULD BE UNDERWAY AFTER DAYBREAK...WITH A
POSSIBILITY OF SOME HEAVY RAINFALL RATES ACROSS ROUGHLY THE SRN
THIRD OF THE PAH FORECAST AREA. A THUNDERSTORM OR TWO CANNOT BE
RULED OUT. PCPN WILL COME TO A RAPID END SAT NIGHT...WITH A
POSSIBLE WINTRY MIX FOR WRN KY LATE BEFORE DAYBREAK AS TEMPS CRASH
AGAIN BELOW FREEZING.
TOTAL SNOW AND SLEET ACCUMULATION IS EXPECTED TO BE GENERALLY
BETWEEN 1/2 INCH AND 2 INCHES.
THE MOST ICE ACCRETION SHOULD OCCUR NEAR THE TN STATE LINE...UP TO
AROUND 0.10 INCH...SOMEWHAT LESSER AMOUNTS OVER THE SRN HALF OF
SERN MO AND THE PURCHASE AREA OF KY...AND MAYBE A HUNDREDTH OF AN
INCH POSSIBLE ELSEWHERE.
.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 430 AM CST FRI FEB 20 2015
LITTLE TO NO CHANGE TO THE UPPER AIR PATTERN IN THE LONG TERM.
PERSISTENT RIDGE OVER THE PACIFIC OFF THE WEST COAST AND LOW CENTERS
FROM GREENLAND TO HUDSON BAY WILL KEEP BROAD TROF AND LOW HEIGHTS
ACROSS MUCH OF THE NATION ESPECIALLY EAST OF THE ROCKIES. MAINLY DRY
WEATHER IS FORECAST WITH BELOW NORMAL TEMPERATURES. TWO MINOR
SYSTEMS COULD AFFECT THE AREA...ONE MONDAY NIGHT...WITH THE SECOND
THURSDAY INTO THURSDAY NIGHT. ONLY HAVE SLIGHT CHANCES IN FOR
THURSDAY AT THIS TIME FOR LIGHT SNOW.
&&
.AVIATION...
ISSUED AT 1151 AM CST FRI FEB 20 2015
THE FORECAST IS STILL ON TRACK WITH A RAPID WARMING TREND EXPECTED
THROUGH TONIGHT. ALL TAFS SHOULD SEE DETERIORATING CONDITIONS
TONIGHT WITH PRECIPITATION TYPE TRANSITIONING FROM SLEET/SNOW TO
FREEZING AND EVENTUALLY ALL RAIN BY 06Z. LOW CONFIDENCE ON WINDS
WITH A SURFACE TROUGH DEVELOPING NORTHEAST RIGHT ACROSS THE
TERMINALS. CANNOT RULE OUT SOME SOUTHERLY GUSTS TONIGHT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR ILZ075>078-
080>094.
MO...WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR MOZ076-086-
087-100-107>112-114.
IN...WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR INZ081-082-
085>088.
KY...WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR KYZ001>022.
&&
UPDATE...DRS
SHORT TERM...DB
LONG TERM...CN
AVIATION...DRSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 508 AM CST FRI FEB 20 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 508 AM CST FRI FEB 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WINTRY MIX OF PRECIPITATION IS FORECAST TODAY AND TONIGHT ACROSS THE REGION. PLEASE REFER TO THE WINTER WEATHER ADVISORY FOR DETAILS. WIND CHILL READINGS WILL BE BETWEEN ZERO AND -10 DEGREES THIS MORNING ACROSS SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND THE PENNYRILE REGION OF KENTUCKY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY 1 TO 3 INCHES OF RAINFALL IS EXPECTED ACROSS THE AREA LATE FRIDAY NIGHT THROUGH SATURDAY. SOME FLOODING ISSUES WILL BE POSSIBLE...AS THE RAINS FALL ON EXISTING SNOW COVER. AN ISOLATED THUNDERSTORM OR TWO CANNOT BE RULED OUT SATURDAY MAINLY NEAR THE ARKANSAS TENNESSEE BORDERS. WIND CHILLS OF ZERO TO -10 DEGREES ARE FORECAST SUNDAY NIGHT AND EARLY MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION TYPE AND ANY ACCUMULATIONS AND OTHER IMPACTS TONIGHT THROUGH SATURDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
123 PM CST FRI FEB 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM SLEET 5 W POPLAR BLUFF 36.76N 90.50W
02/20/2015 U0.00 INCH BUTLER MO TRAINED SPOTTER
VERY HEAVY SLEET REPORTED WEST OF THE COMMUNITY.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
128 PM CST FRI FEB 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM SNOW MURRAY 36.61N 88.32W
02/20/2015 U0.0 INCH CALLOWAY KY PUBLIC
SNOW COMING DOWN WITH ROADS BECOMING SLICK. SNOW
BEGINNING TO ACCUMULATE.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CST FRI FEB 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM SLEET POPLAR BLUFF 36.76N 90.41W
02/20/2015 U0.00 INCH BUTLER MO EMERGENCY MNGR
VERY HEAVY SLEET OCCURRING. ALL STREETS IN THE COMMUNITY
ARE SLICK AND BECOMING HAZARDOUS.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
136 PM CST FRI FEB 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM FREEZING RAIN 7 NW POPLAR BLUFF 36.84N 90.50W
02/20/2015 M0.10 INCH BUTLER MO TRAINED SPOTTER
FREEZING RAIN ACCUMULATION WITH HEAVY SLEET FALLING NOW.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
153 PM CST FRI FEB 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM SLEET 5 W POPLAR BLUFF 36.76N 90.50W
02/20/2015 U0.00 INCH BUTLER MO TRAINED SPOTTER
THUNDER WITH SLEET REPORTED. SPOTTER STATED IT IS THE
LARGEST SLEET PELLETS EVER SEEN.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
157 PM CST FRI FEB 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM SLEET POPLAR BLUFF 36.76N 90.41W
02/20/2015 U0.00 INCH BUTLER MO LAW ENFORCEMENT
THUNDER WITH SLEET REPORTED. SEVERAL ACCIDENTS REPORTED
THROUGHOUT THE COMMUNITY.
&&
SMITTYThe national radar mosaic for the moment the first event began.
22 winter storm, 4 heavy rain, 1 flood. Local standard time, as filed.
Standing water was reported on several streets.
High water was reported on several roads that are flood-prone due to poor drainage. Small rivers and creeks crested near bankful. A Cocorahs weather observer near Oak Grove measured 3.75 inches for the storm total. This included some melted sleet and ice.
Water was ponding on a roadway in Trenton. A Cocorahs weather observer in Guthrie measured a storm-total precipitation amount of 3.34 inches. This included some melted sleet and ice.
A co-operative observer reported 3.30 inches of precipitation in the past 24 hours. This included the liquid equivalent of some sleet, snow, and freezing rain.
Minor flooding occurred along the Green River. Some low-lying woodlands and fields near the river were flooded.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Storm, Marshall | 2015-02-20 | 21 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559076, 559077, 559078, 559079, 559080, 559081, 559082, 559083, 559084, 559085, 559086, 559087, 559088, 559089, 559090, 559091, 559092, 559093, 559094, 559095, 559096, 559097, 559808, 559814, 559811, 559806, 559943.